Not necessarily. It depends on how healthy your mouth already is, how your mouth reacts to the meds, and how you take care of it.
I've been on generic dilantin since 2001. I've had very few dental problems from it. The worst was slight gum inflamation once. My teeth were always a little smaller than the average adult... it runs in my family. I'm the only one that notices it. Other people keep saying I have nice teeth. My dentist didn't even advise me to do anything about it... so it can't be too bad yet.
Just brush at least twice a day for at least 30 seconds, and floss at least once a day... AND if you feel anything stuck in there.
Lastly, keep a bottle of mouthwash on the counter somewhere. Rinse out your mouth a few times a day for 30 seconds too.
All this has helped my teeth and gums stay as healthy as they were before the meds. I'm 52, still have all of my teeth, and they're healthy.
Hope this helped .
Despite good oral hygiene, when I was on Dilantin, my gums swelled up so badly that frequent visits to the dentist were always necessary. I always thought my teeth were small, but it turned out that my gums were hiding my teeth. I was so self-conscious about my gums because of the Dilantin. The dentist would take an instrument and pierce my gums so they would bleed and they would immediately come down in size. I would repeat this every two months as long as I remained on the medication. After many years, I finally switched to another drug and the gum treatments were no longer necessary as they went back to normal on their own. Can't believe how much larger my teeth appear now!
Last edited by life_is_good; 11-14-2007 at 07:38 AM.
Hi, ReadyRudy. My gums are still ruined, to this day, thanks to the Dilantin that I was put on when I was 10 years old when my seizures first began, and I was on Dilantin for nine years. I took 3 D. a day, 200 mg each, and I'm still angry to this day that my doctor never told my parents or me about this terrible side effect of Dilantin. Know how I found out? When I was around 20 and went to a new dentist, he asked was I on any medication, like Dilantin?! When I explained yes, for 9 years, he's like, oh, that explains your poor gums. I was like, what are you talking about? He said Dilantin severely affects people's gums, and like I said, my gums are still oversized to this day. My dentist tried saying I would even have to have surgery to get my gums cut back, I said no way, and just do my best to keep them healthy. (I'm on Tegretol and Lamictal now.) Debbie
I believe that gum and teeth problems are a side effect from long term Dilantin use. Also, Dilantin can be calcium robbing, so taking extra calcium is a good idea. My husband is on 1800 mg of Calcium a day. As a person ages, low calcium can be the cause of fractures, etc. But Calcium on it's own can be constipating so many manufactorers also include Magnesium to override the constipating efffect.
Dilantin does cause your gums to swell-I took it for years as a kid...I did all the flossing etc, that needs to be done...my dentist sent me to have gum surgery-where they were cut back..they look much better!
My dentist had an interesting insight into the swelling of gums caused by Dilantin. He said that, occasionally, such a person will be able to reduce the swelling by brushing the swollen gums directly 3x/day PLUS the regular suggested daily brushing/flossing. It has worked, to a degree, for me. You may want to talk to your dentist...
I was put on dilantin at age 4,and when I lost my baby
teeth,my gums were so thick that my adult teeth were
not coming through,so my parents took me to a dentist
and he had to cut my gums,I walked in with no front
teeth and walked out with all my teeth showing.Now many
years later since I have been on dilantin,I have peridontal
disease and have to have my teeth professionally cleaned
every 3 months,my dentist told me that dilantin has been
know to cause this.